De Paul University, Chicago Byron’s Don Juan 200: A Bicentennial Symposium October 18-19, 2019

De Paul University, Chicago Byron’s Don Juan 200: A Bicentennial Symposium October 18-19, 2019

PROGRAM
Friday, October 18 De Paul University
Byron’s Don Juan 200: A Bicentennial Symposium will be held on Friday, October 18 at 14 East Jackson Blvd (DePaul’s Daley building); rooms include 14E-805 and 806. On Saturday, October 19, the conference convenes at the Chicago History Museum, on North and Clark, accessible by the red or brown line (North and Clybourn stop, and a long walk from Halstead to Clark on North Avenue), but probably easiest to reach by bus or taxi.
Breakfast and box lunches will be available on Friday for conference participants. On Saturday, there will be coffee and pastries available for all in the morning, and boxed lunches for graduate students only. Special thanks to the Keats-Shelley Organization, the Byron Society of America, the URC program at DePaul University, and the DePaul Humanities Center, for their generous support of this conference.
9:00 Welcome and introduction Michele Morano,
Chair, Department of English, DePaul Jonathan Gross, IABS Joint-President, conference organizer, Andrew Stauffer, President, Byron Society of America Neil Fraistat, President, Keats-Shelley Association of America
9:15 Session 1: (15 minute presentations)
Don Juan: Passion and Style, Chair, Alexander Grammatikos
Andrew Elfenbein, “Passions, Potatoes, and Don Juan” (University of Minnesota) Mark Canuel, “Byron on Speed” (University of Illinois, Chicago) Ghislaine McDayter, ‘The Goodliest Soil’: Don Juan’s Erotics of Cultivation” (Bucknell University)
10:30 Break
10:45 Session 2: (15 minute presentations)
Don Juan and the Romantic Postmodern, Chair, John Gatton
Omar Miranda, “Don Juan and Modern Celebrity Culture” (University of San Francisco) Julie Camarda, “Julia’s Interface” (Rutgers University) Alexis Chema, “Byronic Mobility, Romantic Media Theory” (University of Chicago)

2A: (Parallel Session)
Reading Don Juan: Parodies, Perspectives, Performance, Chair, Emma Peacocke
Sam Crain, “Performative Ignorance and Genuine Disgust: Lake School Parody in William Maginn’s ‘Don Juan Unread’” (University of Minnesota) Jonathan Mulrooney, “Opening Don Juan” (College of Holy Cross) ,Jake Spangler, “I Could Not Deem Myself a Slave”: Lord Byron and Abolition in Don Juan’s “The Isles of Greece” (DePaul University)
12:00 Lunch
1:00 Keynote I: Byron, “Don Juan, and Language” Jerome McGann, UVA;
Chair, Andrew Stauffer
2:00 Break 2:15 Session 3: (15 minute presentations)
Don Juan: Modernity and Time, Chair, Maria Schoina
Dan Born, “Don Juan at 200: What Liberalism Was, and Could Be” (Northwestern University) Alexander Grammatikos, “Visions of Greece: Modern Greece in Lord Byron’s Don Juan” (Langara College), Emma Peacocke, “Don Juan, geological time, and ‘the monsters of a new museum'” (Queens University)
3A: (Parallel Session)
Don Juan and Style, Chair, Kaila Rose
Abraham Corujo, “‘Don Juan’ and the Picaresque: On Shifting Agencies in Adaptations” (Ohio State University) John Gatton, “These mimic scenes”: Don Juan Dramatized (Bellarmine University) Aaron Ottinger, “Don Juan’s Realism” (University of Seattle)
3.15 Session 4: Editing Don Juan: Gary Dyer (Cleveland State University):
20 minute presentation and 10 minute discussion
3:45 Break
4:00 Keynote II: Prof. Clara Tuite (University of Melbourne); “In the Juans’ Wake” (30 minutes); Chair, Young-Ok An
7.00 pm CONFERENCE DINNER AT Tavern on Rush, 1031 N. Rush St. ($50.00; a la carte).
Saturday, October 19 Chicago Historical Society 9:00 Welcome; coffee and pastries provided by North Clark Cafe 9.15-10:15 Session 4: Jerome Christensen, “Lord Byron’s Strength, Then and Now” (UC Irvine)
Round Table Discussion with Prof. Jerome Christensen, Mark Canuel, Emma Peacocke, Alexis Chema
10:15 Break
10:30 Session 5: (15 minute presentations)
“Lady Caroline Lamb, Lady Noel-Byron, and Ada Lovelace: Antagonists and Allies in and out of Don Juan”; Chair, Alice Levine A conversation concerning the private and published reactions of Caro Lamb and Lady Byron to their portrayals—and betrayals—in Lord Byron’s “Don Juan.”
Paul Douglass, (San Jose University) Julia Markus, (Hofstra University)
11.15-12.15 Roundtable on Byron, His Circle, and Don Juan (15 minute presentations) Chair, Paul Douglass
Jeffrey Vail, “Byron, Don Juan, and Thomas Moore” (Boston University) Maria Schoina, “Byron’s Anglo-Italian Identity” (Aristotle University) Young-Ok An, “Promethean Agon in Don Juan” (University of St. Thomas)
12:30-1:30 Lunch
1:30 Concert, DePaul Opera Theatre, Mozart, Don Giovanni, K 527, Champagne Aria, “Fin ch’han dal vino” Serenade, “Deh, vieni alla finestra” Kevin Wheatle, baritone .Weiwen Ma, Chopin, Variations on ‘Là ci darem la mano’ from Mozart’s Don Giovanni in B flat major, Op 2 Beethoven, Diabelli Variations (excerpt); No. 22 based on Don Giovanni
2:30 Keynote III: Prof. Alice Levine (Hofstra) “The Musical Structure of Don Juan”; Chair, Piya Pal Lapinski
3:15 Break
3:30 Session 6: (15 minute presentations); Chair: Jonathan Mulrooney
Don Juan and the Contemporary Moment: A Roundtable
Piya Pal-Lapinski and Jonathan Gross: “Don Juan and the Idea of Europe: Poland and Turkey: A Conversation” (Bowling Green State University and DePaul University) Kaila Rose, “Byron and Art Now” (University of Oregon)
4:15 Keynote IV: Peter Graham (Virginia Tech University), “Byron, Eminem, Politics, Improvisation”; Chair, Jonathan Gross
5:15 Conclusion of symposium
6.30 Cash Bar at Hotel Lincoln, J Parker Restaurant Rooftop Bar
–Special thanks to Dean Guillermo Vasquez de Velasco, Associate Provost Lucy Rinehart, Piya Pal-Lapinski, Kaila Rose, Mary Arendt, Aida Atsbaha, and DePaul MA students Margo Arruda and Tyler Olmsted for assisting with conference organization.